MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G35527
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: lead tech.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a procedure involving an occlusion of the left superficial femoral artery, an advance 35 lp low profile balloon catheter ruptured within a heavily calcified lesion at ten atmospheres.A cook inflation device and a 70/30 ratio of saline to contrast were used to inflate the balloon twice.Each inflation was for eight seconds.The balloon reportedly ruptured completely from the shaft of the device upon the second inflation.The device was not removed from the body between inflations and was not inflated within a stent.Blood was noted in the inflation device upon rupture.The balloon was removed by itself, and a cook 5x20 balloon was used to complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a procedure involving an occlusion of the left superficial femoral artery, an advance 35 lp low profile balloon catheter ruptured within a heavily calcified lesion at ten atmospheres.A cook inflation device and a 70/30 ratio of saline to contrast were used to inflate the balloon twice.Each inflation was for eight seconds.The balloon reportedly ruptured completely from the shaft of the device upon the second inflation.The device was not removed from the body between inflations and was not inflated within a stent.Blood was noted in the inflation device upon rupture.The balloon was removed by itself, and a cook 5x20 balloon was used to complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation evaluation: a review of the complaint history, device history record, drawing, documentation, instructions for use (ifu), manufacturing instructions, quality control, specifications, and a visual inspection of the complaint device was conducted during the investigation.Physical examination of the returned complaint device confirmed that the balloon ruptured longitudinally along the entire length of the balloon.Biomatter was present.Both marker bands were present.There was no other damage noted.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.A device master record review was performed, including device specifications, drawings, manufacturing instructions, and quality control procedures.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of complaint file, device history record, complaint history, device master record, and design validation testing provide objective evidence to support that the device was manufactured to specification.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.The product ifu states: inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert)¿ and ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy most likely contributed to this incident, as the vessel was reported to be heavily calcified.The balloon ruptured upon the second inflation.Because the balloon was inflated once without rupturing, it is unlikely that the failure was related to manufacturing.The risk analysis for this failure mode was reviewed and no action was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9917041
Report Number1820334-2020-00740
Device Sequence Number14144307
Product Code LIT
UDI-Device Identifier10827002355276
UDI-Public(01)10827002355276(17)211128(10)9338015
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K132020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2021
Device Model NumberG35527
Device Catalogue NumberPTA5-35-135-4-20.0
Device Lot Number9338015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2020
Initial Date Received by Manufacturer 03/24/2020
Supplement Date Received by Manufacturer08/10/2020
Initial Report FDA Received Date04/02/2020
Supplement Report FDA Received Date08/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR